Acute Laryngeal Dystonia Mimicking Anaphylaxis Following Antipsychotic Initiation: A Case Report

Read full text
Authors: Devina Wadhwa
Cited by: 1
References: 9

Abstract

Acute laryngeal dystonia (ALD) is an uncommon but potentially life-threatening adverse effect of dopamine D2 receptor-blocking agents. Because airway symptoms predominate, it may be misdiagnosed as anaphylaxis. A 24-year-old woman developed recurrent episodes of throat tightness, dysphonia and stridor within days of antipsychotic initiation and subsequent dose escalation. Initial episodes were treated as anaphylaxis based on airway symptoms and mild tachycardia. Serum tryptase was mildly elevated, further contributing to diagnostic uncertainty. However, the absence of cutaneous findings or hypotension, recurrence after dose escalation and temporal association with antipsychotic therapy prompted reconsideration of the diagnosis. Rapid resolution following intramuscular benztropine supported the diagnosis of ALD as the most likely diagnosis. This case highlights the importance of medication history, temporal pattern recognition and therapeutic response in distinguishing dystonia from allergic reactions. It also illustrates how anchoring bias and diagnostic momentum may contribute to recurrent misclassification. Early recognition of laryngeal dystonia can prevent unnecessary treatment, reduce the risk of airway compromise, and improve diagnostic accuracy.

Fields of Study & Subjects

Respiratory and Cough-Related Research Drug-Induced Adverse Reactions Dysphagia Assessment and Management

Publication details

Journal / source
Case Reports in Psychiatry
Publisher
Wiley
Volume
2026
Issue
1
Pages
9856544–9856544
Publication date
1 January 2026
Language
EN